Recent epidemiological evidence of an increased risk of fracture with long-term use of proton pump inhibitors (PPIs).
Article date: April 2012
Observational studies on a risk of fracture associated with PPIs suggest there may be a modest increase in the risk of hip, wrist, or spine fracture, especially if PPIs are used in high doses and over long durations (>1 year). The increased risk was observed mainly in elderly patients, and it is possible that other risk factors contribute to the increase in risk.
Two meta-analyses1 2 of published pharmacoepidemiology studies suggest the risk of fracture is increased by 10–40% above baseline. The primary studies in these analyses have varied in the extent to which they have adjusted for other potential risk factors for fracture, and use of calcium or vitamin D.
Patients at risk of osteoporosis should be treated according to current clinical guidelines to ensure they have an adequate intake of vitamin D and calcium.
PPIs obtained over the counter
The observed increase in risk of fracture has been associated with prolonged use of PPIs (>1 year). PPIs obtained without prescription over-the-counter should not be used for more than 4 weeks without consulting a doctor. If no symptom relief is obtained within 2 weeks of continuous treatment, the patient should consult a doctor. Provided that PPIs obtained over the counter are taken short-term and according to the recommended posology, their use is not expected to significantly increase the risk of fracture.
Advice for healthcare professionals:
- treat patients at risk of osteoporosis according to current clinical guidelines and ensure they have an adequate intake of vitamin D and calcium
- take into account any use of PPIs obtained over-the-counter
Advice for patients:
- if you are currently taking non-prescription PPIs, do not use them for more than 4 weeks without consulting a doctor
- consult your doctor to make sure you are taking enough vitamin D and calcium
BNF section 1.3.5 Proton pump inhibitors
Article citation: Drug Safety Update April 2012, vol 5 issue 9: A2.